Creatine is a naturally occurring organic acid that helps to provide energy to the various muscle groups around the body. Body builders and others who want to increase muscle mass and productivity often use supplements containing creatine. Currently, there are no long-term health issues associated with the use of these supplements, although a few side effects may manifest when actively using a creatine supplement.
One of the most common side effects of creatine supplements is the increased potential for dehydration. Creatine stimulates the absorption of water into the muscles, lowering the amount of water retained in the rest of the body. This means people who use this organic acid will need to drink plenty of fluids while using the supplement.
Because of the weight gain that comes with increased muscle mass, there is a small opportunity that using creatine will result in muscle cramps. It is not unusual for such adverse effects as muscle pulls and cramps in the legs to occur, due to an elevation inn the anterior pressure exerted on the lower portions of the legs.
Muscle strains and pulled muscles are also potential side effects of creatine supplement use. The increased amount of water absorbed by the muscles may place additional stress on the muscles themselves as well as on the surrounding tissue. When this happens, the overexertion may cause the muscles to strain under the pressure and result in a mild injury.
In most cases, side effects of creatine tend to appear only if larger amounts of the supplement are consumed, or if the supplement is used longer than recommended. Generally, it is a good idea to talk with a physician about the amount of creatine that can be safely taken each day and not exceed that amount. While there is some difference of opinion on how much creatine can be taken safely, three grams daily appears to be the dosage considered acceptable by more healthcare professionals.
While most of the side effects of creatine tend to be somewhat mild in nature, it is possible to experience severe pain in the leg muscles. Should this occur, it is important to seek medical attention immediately, as there may be unknown health factors that are contributing to the level of pain.
There is also some risk of side effects of creatine if the supplement is suddenly discontinued. Muscle pain in the legs is one of the more common discomforts experienced. Generally any residual side effects of creatine will manifest within two months of taking the last dose of the supplement. As the body readjusts to the lack of supplemental creatine, the opportunity for developing any side effects tends to fade.